Neuroendocrine Case 3

26 years healthy transgender male without any medical history came to see you for cross-sex hormone therapy. 

Testosterone IM injection 50 mg weekly was initiated. Follow up lab result 4 months after initiation of Testosterone therapy;  Total Testosterone level 350 ng/dL ( normal value 250-1100 ng/dL) and Estradiol level 50 pg/mL ( normal value for male <31 pg/mL) , CBC, chemistry panel and liver function test were normal.  Patient noticed development of mild facial hair and amenorrhea after 5 months of Testosterone therapy. After 8 months of testosterone therapy, patient called your office for the complaint of recurrence of menstrual cycle (mostly spotting) and abdominal cramping. He was concerned that hormone therapy became less effective and wanted to discuss about other treatment option.  

Question 1

What is your appropriate response to the patient?  

A. Increase the dose of Testosterone dosage
B. Change to GnRH analogue injection
C. Suggest total hysterectomy and oophorectomy
D. Start Estrogen receptor blocker (Tamoxifen) as Estradiol level is too high
E. Assure the patient that small amount of menstrual bleeding (spotting) is very common within first year of therapy and continue with current Rx
Incorrect!
Correct!
Correct Answer
E. Assure the patient that small amount of menstrual bleeding (spotting) is very common within first year of therapy and continue with current Rx

Testosterone is the most effect cross-sex hormone therapy for female to male transgender. Testosterone therapy not only can result in desired masculinity (facial and body hair and increase in muscle mass) but also effectively block the hypothalamus-pituitary-gonadal axis. It will result in oligomenorrhea initially and then amenorrhea. This process usually takes at least few months to two year of testosterone therapy. The response to testosterone therapy can vary widely and individually. Some transgender males can achieve complete amenorrhea within few months of therapy while other can take longer. Breakthrough bleeding (recurrence of menstrual cycle during testosterone therapy) is a common phenomenon within the first year of therapy. Small amount of menstrual bleeding will cease spontaneously by continuation of testosterone therapy at current dose. Prolonged and heavy menstrual cycle should be thoroughly examined by OG/GYN to rule out common causes of menorrhagia such as uterine fibroid or endometriosis.  Non-hormonal intervention such as copper IUD (preferred option) or progesterone depo IM injection every 3 months can be used to prevent breakthrough bleeding.  

Young and healthy ovaries can produce a good level of Estradiol and will take longer to achieve normal estradiol level of male. Even though Estradiol level is slightly higher than male range, it is not the reason for breakthrough bleeding.  Tamoxifen (Estrogen receptor blocker) should not be used for this purpose due to undesired side effect.